Ask Dr. H: Foam in urine could indicate excess protein

Posted: January 23, 2012

Question: What causes my urine to have a lot of foam? Is it serious?

Answer: Have you ever had lemon meringue pie? Those tall peaks of frothy white that make up meringue are made from two simple ingredients: sugar and egg whites.

When whipped, egg whites will at first foam, and then stiffen into white peaks with continued beating. That's a result of the unique properties of the albumin protein of egg whites.

It's normal to have a trace of protein in standing urine, which foams like meringue as the urine mixes with the water in the toilet. Some of that short-lived foam is due to aeration, much like the foam you'll get shaking a container of orange juice. While you can't whip up your urine to form meringue, any protein in your urine does tend to froth. In a healthy person with normal kidneys, there shouldn't be much protein in the urine. If there is, it suggests some injury to the kidney's filtration screen.

How do you check to see if there's too much protein spilling into your urine? Start with asking your doctor to perform a simple "dipstick urine," which will detect any traces of protein in the urine. If there is protein detected, a 24-hour urine collection can more accurately measure just how much protein is leaking into the urine. Normally, we shouldn't lose more than 150 mg of protein in 24 hours. While foamy urine is usually nothing to worry about, it could mean that you're spilling too much protein. If you are, you've got a kidney problem that should be checked out right away.

Would a statin drug cause PSA to rise?

Q: Can a statin drug cause a PSA number to rise? When I started one, I noticed my PSA number jumped and that led to me to see a urologist. I had a biopsy, which was negative for cancer. The urologist and my primary-care doctor offered no answers.

A: There is no reason why your cholesterol-lowering statin drug should have caused your PSA blood level to rise. I'd have to say that the rising PSA occurring around the same time as starting a statin drug was purely coincidental, because there are actually a number of studies showing that statin drugs can slightly reduce one's PSA level.

The thought is that statins have a mild anti-inflammatory effect on prostate tissue, thereby causing a lower release of prostate specific antigen (PSA) from the tissue into the bloodstream. Non-steroidal anti-inflammatory drugs like ibuprofen and naproxen also appear to have the ability to produce lower PSA levels during testing. The herb saw palmetto, the prescription drugs Proscar and Avodart, and even Vitamin D supplementation also can reduce one's PSA level.

Since you apparently didn't have a prostate infection, based upon the lack of symptoms and the absence of infection on your prostate biopsy, I suspect that a bit of non-specific low-grade inflammation to the prostate tissue from some unknown cause caused a mild bump in your PSA level. Fortunately, it turned out to be nothing to worry about.


Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: "Ask Dr. H.," Box 767787, Atlanta, Ga. 30076. Due to the large volume of mail received, personal replies are not possible.

|
|
|
|
|